New York, 2015

Strong Wind in New York, January 30 to 31, 2015

January 30 to 31, 2015 · NWS OKX · 5 events in 5 counties and zones

Low pressure deepened as it tracked to the northeast of the area, resulting in strong winds.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure deepened as it tracked to the northeast of the area, resulting in strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 30, 4:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 30, 4:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
427 PM EST FRI JAN 30 2015

.SYNOPSIS...
LOW PRESSURE WILL DEEPEN WELL OFF THE NEW ENGLAND COAST THROUGH
SATURDAY...WHILE POLAR HIGH PRESSURE BUILDS IN FROM THE WEST. A
COLD FRONT WILL MOVE THROUGH ON SUNDAY AS DEEPENING LOW PRESSURE
APPROACHES FROM THE OHIO VALLEY. THE LOW PASSES SOUTH OF LONG
ISLAND MONDAY AND THEN FAR OFFSHORE MONDAY NIGHT WITH HIGH
PRESSURE BUILDING IN ITS PLACE. THE HIGH MOVES ACROSS TUESDAY AND
OFFSHORE TUESDAY NIGHT. A COLD FRONT MOVES ACROSS MIDWEEK WITH
ANOTHER LOW PASSING WELL OFFSHORE LATE IN THE WEEK. BY THAT
TIME FRAME...HIGH PRESSURE WILL BE CENTERED WEST OF THE REGION.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
ARCTIC COLD FRONT WILL PUSH THROUGH THE AREA BY EARLY THIS EVENING
WITH STRONG COLD ADVECTION AND A RAMPING UP NW FLOW. WIND ADVISORY
REMAINS IN PLACE WITH 40-50 KT WINDS AT THE TOP OF THE BOUNDARY LAYER
BY THIS EVENING WITH STRONG COLD ADVECTION. THIS RESULTS IN GUSTS
OF 4O TO 50 MPH AT THE SFC OVERNIGHT. COMBINING THESE STRONG
WINDS AND LOW TEMPS INTO THE SINGLE DIGITS INLAND...AND AROUND 10
AT THE COAST...PRODUCES WIND CHILLS OF 10 TO 20 BELOW ZERO. A WIND
CHILL ADVISORY REMAINS UP FROM LATE TONIGHT INTO SAT MORNING FOR
PORTIONS OF NE NJ...THE LOWER HUDSON VALLEY...AND MOST OF SOUTHERN
CT. REGARDLESS...IT WILL BE BITTERLY COLD AND PRECAUTIONS WILL
NEED TO TAKEN IF EXPOSED TO THESE ELEMENTS FOR ANY LENGTH OF TIME.

SKIES WILL CLEAR FROM WEST TO EAST BY EARLY THIS EVENING.

FOR OVERNIGHT LOWS...PREFERENCE WAS TOWARD A BLEND OF THE COLDER
MET MOS AND NAM 2M TEMPS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
STRONG NW FLOW CONTINUES ON SAT AS LOW PRESSURE LIFTS UP INTO THE
CANADIAN MARITIMES AND POLAR HIGH PRESSURE BUILDS IN FROM THE
WEST. PREFERENCE WAS TOWARD A BLEND OF THE COLDER MET MOS AND NAM
2 M TEMPS WITH HIGHS 15 TO 20.

HIGH PRESSURE SLIDES ACROSS THE AREA SAT NIGHT AND THEN OFFSHORE
SUN AS DEEPENING LOW PRESSURE APPROACHES FROM THE OHIO VALLEY.
CLOUDS WILL INCREASE LATE SAT NIGHT INTO SUN WITH A LOW CHANCE OF
SNOW DEVELOPING AHEAD OF THE SYSTEM BY LATE SUN AFT/EARLY EVE.

LOWS SAT NIGHT WILL BE CONSIDERABLY WARMER...BUT STILL BELOW
NORMAL WITH LOWS IN THE TEENS. WEST WINDS WILL ALSO CONTINUE TO
DIMINISH. HIGHS ON SUN WILL BE IN THE LOW TO MID 30S. STAYED
CLOSED TO A MET/MAV MOS BLEND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE MAIN FOCUS OF THE LONG TERM IS THE STORM SYSTEM SUNDAY NIGHT
THROUGH MONDAY. THE CHANCE OF PRECIPITATION IS VERY HIGH AND LOOKS
TO BE MAINLY SNOW. THE SNOW FORECAST HAS A TOTAL OF GENERALLY 6-12
INCHES IN THIS TIME FRAME...HIGHEST ACROSS SOUTHERN CT AND LOWER
HUDSON VALLEY...LOWEST ACROSS LONG ISLAND. HOWEVER...THESE SPECIFIC
SNOW AMOUNTS ARE UNCERTAIN AND THE CONFIDENCE LEVEL IS AROUND 40-45
PERCENT...THE HIGHER PERCENTAGE BEING ACROSS THE INTERIOR ZONES.

BECAUSE OF THIS AFOREMENTIONED UNCERTAINTY AND LOWER
CONFIDENCE...HELD OFF ON THE WINTER STORM WATCH. THERE ARE MORE
FEATURES THAT GO INTO THE CURRENT LOWER CONFIDENCE LEVEL. ONE...A
PROGRESSING MID LEVEL SHORTWAVE THAT DOES NOT CLOSE OFF. IT EXHIBITS
A RATHER POTENT MAGNITUDE BUT SWIFTLY MOVES ACROSS MONDAY. THE
HIGHEST POSITIVE VORTICITY ADVECTION WILL BE GOING INTO MONDAY
MORNING SO THE SNOW WILL PROBABLY BE THE HEAVIEST DURING THIS
TIMEFRAME.

TWO...THIS EVENT IS STILL BEYOND THE 36-48 HOUR TIMEFRAME THAT IS
TYPICAL OF A WATCH. THE FORECASTS GOING INTO MONDAY MORNING HAVE
EXHIBITED WIDE VARIANCE IN THE POSITION OF THE LOW ON THE ORDER OF
ABOUT 100 TO 200 MILES. THIS HAS BEEN CONVEYED IN THE NAM...CMC
BETWEEN THE LAST TWO RUNS AND THE ECMWF 12Z COMPARED TO 12Z
YESTERDAY. THIS WILL MAKE ALL THE DIFFERENCE IF FOR EXAMPLE A
FURTHER NORTHWARD TREND IS MADE WITH THE MODELS RUNS TONIGHT. THE
NAM AND PARALLEL NAM HAVE ALREADY SHOWN A MORE NORTHWARD TREND THAT
POSES A CHANCE FOR A WINTRY MIX ACROSS SOME COASTAL SECTIONS. THIS
HAS BEEN REFLECTED IN THE FORECAST SO THIS IS A VERY COMPLEX ONE.

THREE...INGREDIENTS FOR THIS SYSTEM HAVE YET TO COME TOGETHER FROM
WESTERN CANADA AND SOUTHWEST MEXICO. THESE WILL COMBINE SATURDAY AND
SATURDAY NIGHT. THINKING THE BETTER SAMPLING TONIGHT INTO SATURDAY
WILL YIELD LESS VARIANCE IN FUTURE MODEL RUNS.

AFTER THIS SYSTEM...MONDAY NIGHT UNTIL MIDWEEK...WE WILL BE IN A
QUASI-ZONAL MID LEVEL FLOW. A WEAK LOW AMPLITUDE SHORTWAVE MOVES
ACROSS TUESDAY WITH A LARGER MORE AMPLIFIED SHORTWAVE MOVING
APPROACHING WEDNESDAY NIGHT. THERE WILL BE AN ASSOCIATED COLD FRONT
AT THE SURFACE APPROACHING WEDNESDAY NIGHT INTO THURSDAY. THERE WILL
BE A CHANCE OF SNOW WITH THIS.

FOR LATE IN THE WEEK...A LOW PRESSURE AREA MOVES FAR OFFSHORE...MORE
OFFSHORE WITH THE 12Z ECMWF RUN TODAY...BUT DID NOT WANT TO TOTALLY
MAKE FOR A DRY FORECAST. LEFT IN A CHANCE OF MAINLY SNOW FOR
THURSDAY INTO FRIDAY. HOWEVER...THE MODELS HAVE CONVEYED MORE OF A
PROGRESSIVE SOLUTION AND LESS AMPLIFIED THAN BEFORE SO THE LOW IS
NOT THAT STRONG OFFSHORE AND HIGH PRESSURE COULD PROVE TO BE MORE
DOMINANT IN ALLOWING FOR A DRIER FORECAST.

FOR HIGH TEMPERATURES...BELOW NORMAL OVERALL...MAINLY IN 20S EXCEPT
FOR WEDNESDAY AND THURSDAY WITH LOW TO MID 30S. LOWS ARE FORECAST TO
BE TEENS TO LOWER 20S SUNDAY NIGHT AND WEDNESDAY NIGHT. FOR OTHER
PERIODS...LOW TEMPERATURES ARE FORECAST AS FOLLOWS...SINGLE DIGITS
TO A LITTLE BELOW ZERO MONDAY NIGHT...SINGLE DIGITS TO LOWER TEENS
TUESDAY NIGHT...LOW TO MID TEENS THURSDAY AND FRIDAY NIGHT.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE BUILDS IN BEHIND A DEPARTING COLD FRONT.

VFR. SUSTAINED WINDS AND GUSTS INCREASE INTO THIS EVENING...
FAVORING NORTH OF 310 MAG.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: OCC GUSTS 36-39KT POSSIBLE BEFORE 01Z.

KLGA FCSTER COMMENTS: OCC GUSTS 34-38KT POSSIBLE BEFORE 01Z.

KEWR FCSTER COMMENTS: OCC GUSTS 34-38KT POSSIBLE BEFORE 01Z.

KTEB FCSTER COMMENTS: OCC GUSTS 31-35KT POSSIBLE BEFORE 01Z.

KHPN FCSTER COMMENTS: OCC GUSTS 33-37KT POSSIBLE BEFORE 01Z.

KISP FCSTER COMMENTS: OCC GUSTS 27-31KT POSSIBLE BEFORE 02Z.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.SAT AFTN...VFR. NW G 25-35 KT...DIMINISHING LATE.
.SAT NIGHT...VFR. NW G 25KT EVENING.
.SUNDAY...VFR.
.SUNDAY NIGHT-MONDAY...POTENTIAL HIGH IMPACT DAY. IFR AND SNOW
LIKELY. CHC MIXED PCPN. NE-N G 25-35KT POSSIBLE.
.MONDAY NIGHT...BECOMING VFR FROM W TO E AS SNOW COMES TO AN END.
N-NW WIND G20-25KT POSSIBLE.
.TUESDAY...VFR.
.WEDNESDAY...VFR LIKELY.

&&

.MARINE...
NW GALES DEVELOP ON ALL WATERS BY THIS EVENING WITH GUSTS ON THE
OCEAN APPROACHING STORM FORCE LATE TONIGHT INTO SAT MORNING. THE
COMBINATION OF STRONG WINDS AND COLD WATER TEMPS FROM THE MID 30S
TO LOWER 40S WILL ALSO RESULT IN AT LEAST MODERATE FREEZING SPRAY
DURING THIS TIME FRAME.

GUSTY WINDS WILL DIMINISH SATURDAY NIGHT INTO SUNDAY. SEAS WILL
RESPOND BY SUBSIDING THROUGH THIS TIME FRAME. MARGINAL 5 FT SEAS
MAY CLIP THE EASTERNMOST OCEAN WATERS S OF MONTAUK INTO
SUNDAY...BUT SUB SCA CONDITIONS ARE LIKELY ACROSS THE WATERS
SUNDAY.

OVERALL...ROUGH CONDITIONS SUNDAY NIGHT THROUGH WEDNESDAY. WINDS AND
SEAS INCREASE LATE SUNDAY NIGHT INTO MONDAY MORNING. OCEAN SEAS
INCREASE TO 6 TO 11 FT THROUGH THE DAY MONDAY...AND LAST INTO MONDAY
NIGHT. THE WIND GUSTS REACH 25 KT LATE SUNDAY NIGHT WITH GALES QUITE
POSSIBLE MONDAY INTO MONDAY NIGHT. THESE CONDITIONS GRADUALLY TAPER
DOWN EARLY TUESDAY. THE RELATIVELY MORE QUIET PERIOD LOOKS TO BE
LATE TUESDAY MORNING THROUGH EARLY WEDNESDAY MORNING. THERE COULD BE
SOME MARGINAL SCA SEAS ON THE OUTER OCEAN TUESDAY OF AROUND 5 FT.
SCA CONDITIONS POSSIBLE ONCE AGAIN WITH THE APPROACH OF THE COLD
FRONT TOWARDS MIDWEEK.

&&

.HYDROLOGY...
GENERALLY AROUND 0.6 TO 1.2 INCHES OF LIQUID FORECAST WITH THE
SYSTEM SUNDAY NIGHT THROUGH MONDAY. MAINLY A SNOW EVENT
FORECAST...SO NO HYDROLOGIC ISSUES EXPECTED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 4 PM EST SATURDAY FOR CTZ005>012.
     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST SATURDAY
     FOR CTZ005>007-009-010.
NY...WIND ADVISORY UNTIL 4 PM EST SATURDAY FOR NYZ067>075-078>081-
     176>179.
     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST SATURDAY
     FOR NYZ067>071.
NJ...WIND ADVISORY UNTIL 4 PM EST SATURDAY FOR NJZ002-004-006-
     103>108.
     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST SATURDAY
     FOR NJZ002-004-103-104.
MARINE...FREEZING SPRAY ADVISORY UNTIL 6 PM EST SATURDAY FOR ANZ330-335-
     338-340-345-350-353-355.
     GALE WARNING UNTIL 6 PM EST SATURDAY FOR ANZ330-335-338-340-
     345-350-353-355.

&&

SYNOPSIS...JM/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JM
AVIATION...JC
MARINE...JM/DW
HYDROLOGY...JM/DW
Hazardous weather outlook, Jan 30, 4:47 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
447 PM EST FRI JAN 30 2015

CTZ008-011-012-NJZ006-105>108-NYZ072>075-078>081-176>179-312200-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
447 PM EST FRI JAN 30 2015

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

LOW PRESSURE WILL TRACK SOUTH OF LONG ISLAND SUNDAY NIGHT AND
MONDAY. ALTHOUGH THE EXACT TRACK AND TIMING OF THE SYSTEM ARE
STILL UNCERTAIN...THERE IS THE POTENTIAL FOR 6 INCHES OR MORE OF
SNOW ACROSS THE ENTIRE TRI-STATE AREA. THE CHANCES FOR 6 INCHES OF
SNOW OR MORE WITHIN A 12 HOUR PERIOD IS 40-45 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>007-009-010-NJZ002-004-103-104-NYZ067>071-312200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-WESTERN PASSAIC-
EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
447 PM EST FRI JAN 30 2015

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

LOW PRESSURE WILL TRACK SOUTH OF LONG ISLAND SUNDAY NIGHT AND
MONDAY. ALTHOUGH THE EXACT TRACK AND TIMING OF THE SYSTEM ARE
STILL UNCERTAIN...THERE IS THE POTENTIAL FOR 6 INCHES OR MORE OF
SNOW ACROSS THE ENTIRE TRI-STATE AREA. THE CHANCES FOR 6 INCHES OF
SNOW OR MORE WITHIN A 12 HOUR PERIOD IS 40-45 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-312200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
447 PM EST FRI JAN 30 2015

...GALE WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   FREEZING SPRAY ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   FREEZING SPRAY ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jan 30, 5:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
528 PM EST FRI JAN 30 2015

NYZ072>075-176-178-311500-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHERN QUEENS-SOUTHERN QUEENS-
528 PM EST FRI JAN 30 2015

THE COMBINATION OF STRONG WINDS AND COLDER TEMPERATURES BEHIND AN
ARCTIC COLD FRONT WILL RESULT IN WIND CHILLS VALUES RANGING BETWEEN 5
BELOW AND 14 BELOW ZERO LATE TONIGHT INTO SATURDAY MORNING IN THE
NEW YORK CITY METROPOLITAN AREA.

IF VENTURING OUTSIDE...MAKE SURE TO COVER ANY EXPOSED AREAS TO
AVOID FROSTBITE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Northern Queens

When
January 30, 6:00 PM EST to 11:00 PM EST
Where
Northern Queens forecast zone
Measured
31 kt (36 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

At LaGuardia Airport, a sustained wind of 36 mph was measured at 9:17 pm with gusts ranging from 40 to 50 mph.

Strong Wind, Southern Queens

When
January 30, 7:00 PM EST to January 31, 1:00 AM EST
Where
Southern Queens forecast zone
Measured
33 kt (38 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

At JFK International Airport, a sustained wind of 38 mph was measured at 11:52 pm on the 30th, with gusts ranging from 40 to 50 mph.

Strong Wind, Northwest Suffolk

When
January 31, 1:00 AM EST to 5:00 AM EST
Where
Northwest Suffolk forecast zone
Measured
33 kt (38 mph) measured sustained
Property damage
$10,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The mesonet station at Eatons Neck reported a sustained wind of 38 mph at 3:35 am with gusts ranging from 40 to 50 mph.

Strong Wind, Southwest Suffolk

When
January 31, 5:00 AM EST to 9:00 AM EST
Where
Southwest Suffolk forecast zone
Measured
32 kt (37 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

At Islip MacArthur Airport, a sustained wind of 37 mph was measured at 7:53 am with gusts ranging from 40 to 50 mph.

Strong Wind, Southeast Suffolk

When
January 31, 6:00 AM EST to 11:00 AM EST
Where
Southeast Suffolk forecast zone
Measured
32 kt (37 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

At Shirley Brookhaven Airport, a sustained wind of 37 mph was measured at 7:42 am. At Westhampton Gabreski Airport, sustained winds were also measured at 37 mph at 10:08 am. Winds gusted from 40 to 50 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554555, 554554, 554556, 554558, 554557.